What are the causes of Tinnitus?
It can often be difficult to understand the root causes of tinnitus, but, like many ear conditions, it is often associated with hearing loss, particularly in older people. As you age, the delicate hairs in your inner ear can become damaged, affecting how sound is transported to your brain. If the hairs inside your inner ear aren't working as they should, there is a reduction in nerve impulses to your brain.
However, there are many other factors that also cause the condition. We’ve outlined some of the common causes of as well as a few rarer occurrences, which can help you to take appropriate precautions in situations that may affect your hearing.
Exposure to loud noise
If you regularly use heavy machinery, listen to music at loud volumes or operate firearms, tinnitus could become a problem. While short-term exposure (such as attending a concert) may have temporary effects, longer-term use without appropriate ear protection can cause permanent damage.
This is the medical term for a stiffening of bones in the ear. Otosclerosis is an abnormal bone growth condition, normally passed down through gentics. This condition can cause partial deafness as well as tinnitus.
Although a healthy level of earwax can help protect your ear canal from unwanted bacteria, compacted or excessive wax can lead to hearing loss or tinnitus. If you experience noticeably high wax levels you should make an appointment with your local doctor, nurse trained hearing healthcare professional to have them professionally cleaned on a regular basis.
As well as these three common causes, tinnitus can also be the result of:
- Middle ear infection - An earache-causing condition that often affects hearing
- Ménière's disease - A condition that causes abnormal fluid pressure to develop in the inner ear
- High blood pressure - This may result in a pulse-like tinnitus
- A perforated eardrum - A tear in the eardrum that prevents hearing and makes you susceptible to infections
- Hyperthyroidism - An overactive thyroid gland
- Adverse reaction to medication - When consumed in quantities that exceed the recommended dosage. Examples include antibiotics, diuretics and aspirin
- Solvent, drug or alcohol abuse
For less usual cases when it affects one ear or much louder in one ear than the other, a medical examination, preferably an ENT Specialist, it is necessary to understand whether it’s being caused by a condition requiring medical or surgical treatment
For more information on how you can help reduce the effects, visit our treatment page alternatively your local expert Audiologist will be able to help support and advise you as to the next steps which can help you stay connected in personal and social environments.
What are the symptoms of Tinnitus?
Tinnitus affects you in different ways. Find out more about the signs and symptoms of Tinnitus or you can speak to one of our experts at your local Amplifon store.Read more